CHRONIC INTERSTITIAL NEPHRITIS (IN)

CHRONIC INTERSTITIAL NEPHRITIS (IN) is a topic covered in the Harrison's Manual of Medicine.

To view the entire topic, please or purchase a subscription.

Harrison’s Manual of Medicine 19th edition provides 600+ internal medicine topics in a rapid-access format. Download Harrison’s App to iPhone, iPad, and Android smartphone and tablet. Explore these free sample topics:

Harrison’s Manual of Medicine - App + Web

-- The first section of this topic is shown below --

Analgesic nephropathy is an important cause of chronic kidney disease that results from the cumulative (in quantity and duration) effects of combination analgesic agents, usually phenacetin and aspirin. It is thought to be a more common cause of end-stage renal disease (ESRD) in Australia/New Zealand than elsewhere owing to the larger per capita ingestion of analgesic agents in that region of the world. Transitional cell carcinoma may develop. Analgesic nephropathy should be suspected in pts with a history of chronic headache or back pain with chronic kidney disease (CKD) that is otherwise unexplained. Manifestations include papillary necrosis, calculi, sterile pyuria, and azotemia.

A severe form of chronic tubulointerstitial fibrosis has been associated with the ingestion of Chinese herbal medicines, typically employed as part of a dieting regimen; Balkan endemic nephropathy (BEN), geographically restricted to pts from this region of southeastern Europe, shares many similarities with Chinese herbal nephropathy. These disorders are thought to be caused by exposure to aristolochic acid and/or other plant, endemic (in BEN), and medical toxins (the appetite suppressants fenfluramine and diethylpropion, in Chinese herbal nephropathy). Like analgesic nephropathies, these syndromes are both characterized by a high incidence of genitourinary malignancy.

Chronic therapy with lithium can also cause a chronic tubulointerstitial nephritis, often accompanied by nephrogenic DI that persists following discontinuation of the medication. If at all feasible, lithium-treated pts with evolving CKD should be transitioned to alternative medications for their psychiatric disease (e.g., valproic acid). Co-treatment with lithium and amiloride may prevent nephrogenic diabetes insipidus in these pts by blocking entry of lithium into principal cells via the amiloride-sensitive Na+ channel; however, there are no long-term studies on the effect of amiloride co-therapy on the development or progression of CKD.

Metabolic causes of chronic IN include hypercalcemia (with nephrocalcinosis), oxalosis (primary or secondary, e.g., with intestinal disease and hyperabsorption of dietary oxalate), hypokalemia, and hyperuricemia or hyperuricosuria. The renal pathology associated with chronic hypokalemia includes a relatively specific proximal tubular vacuolization, interstitial nephritis, and renal cysts; both chronic and acute renal failure have been described. Chronic IN can occur in association with several systemic diseases, including sarcoidosis, Sjögren’s syndrome, and following radiation or chemotherapy exposure (e.g., ifosfamide, cisplatin).

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - CHRONIC INTERSTITIAL NEPHRITIS (IN) ID - 623349 Y1 - 2017 PB - Harrison's Manual of Medicine UR - https://harrisons.unboundmedicine.com/harrisons/view/Harrisons-Manual-of-Medicine/623349/all/CHRONIC_INTERSTITIAL_NEPHRITIS__IN_ ER -